Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Shreveport, LA

February 2, 2012Cherokee County, Rusk County, Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 2, 2012, 10:27 PM CST for Cherokee County, Rusk County, Smith County, Texas. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2012, 10:27 PM CST (04:27 UTC)
Expired
Feb 2, 2012, 11:30 PM CST
In force
63 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Cherokee County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 10:35 PM CSTHAIL 0.754 E Bullard, TXHALF TO THREE QUARTER INCH DIAMETER HAIL FELL EAST OF BULLARD.
Feb 2, 11:00 PM CSTTSTM WND DMGTroup, TXTWO 100 FOOT TALL PINE TREES FELL ONTO A HOME IN TROUP...DESTROYING TWO BEDROOMS.
Feb 2, 11:00 PM CSTHAIL 1.75Troup, TXHAIL NEAR OR LARGER THAN THE SIZE OF GOLFBALLS FELL IN TROUP ON THE SMITH/CHEROKEE COUNTY LINE.
Feb 2, 11:05 PM CSTTSTM WND DMG1 E Troup, TXSPOTTER REPORTS A 10 INCH DIAMETER TREE WAS DOWNED ON FM 15 JUST EAST OF TROUP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS54 KSHV 030427
SVRSHV
TXC073-401-423-030530-
/O.NEW.KSHV.SV.W.0024.120203T0427Z-120203T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CST THU FEB 2 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF JACKSONVILLE...
  WEST CENTRAL RUSK COUNTY IN NORTHEAST TEXAS...
  EASTERN SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WHITEHOUSE...TYLER...

* UNTIL 1130 PM CST

* AT 1024 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MOUNT SELMAN...OR NEAR JACKSONVILLE...AND
  MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BULLARD...MIXON...TROUP...ARP...TURNERTOWN...OVERTON...NEW LONDON
  AND JOINERVILLE...

LAT...LON 3251 9518 3219 9479 3191 9521 3205 9544
      3209 9544 3212 9547 3213 9547
TIME...MOT...LOC 0427Z 218DEG 16KT 3204 9528

$$

05
1 follow-up statement
427 
WWUS54 KSHV 030515
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 PM CST THU FEB 2 2012

TXC073-401-423-030530-
/O.CON.KSHV.SV.W.0024.000000T0000Z-120203T0530Z/
RUSK TX-SMITH TX-CHEROKEE TX-
1115 PM CST THU FEB 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR CHEROKEE...SMITH AND RUSK COUNTIES...

AT 1115 PM CST...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED ABOUT 4 MILES 
NORTHEAST OF TROUP...OR 10 MILES SOUTHEAST OF WHITEHOUSE...MOVING 
NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARP...
TURNERTOWN...OVERTON...NEW LONDON AND JOINERVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3236 9500 3219 9479 3207 9509 3214 9517
      3219 9519
TIME...MOT...LOC 0514Z 235DEG 16KT 3217 9506

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 9:34 PM CST, 53 minutes earlier.

Area forecast discussion, Feb 2, 9:34 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
934 PM CST THU FEB 2 2012

.DISCUSSION...
THE WARM FRONT HAS NOT MOVED MUCH IN THE LAST SEVERAL HOURS...AND
REMAINS FROM NEAR THE RED RIVER OF N TX...TO JUST S OF OSA...TO
ALONG THE I-20 CORRIDOR OF EXTREME ERN TX AND N LA. THIS WILL
CHANGE THOUGH AS WINDS VEER MORE SE OVERNIGHT...ALLOWING THIS
BOUNDARY TO SLOWLY LIFT NWD TO NEAR THE RED RIVER OF EXTREME NE
TX...AND INTO EXTREME SRN AR. THE WATER VAPOR LOOP REVEALS A LEAD
SHORTWAVE EJECTING NE OVER SCNTRL/SW TX THIS EVENING...AHEAD OF
THE CLOSED LOW CENTERED OVER CO. THIS SHORTWAVE HAS ALREADY
INITIATED SCT CONVECTION OVER ECNTRL TX...MORE NUMEROUS ACROSS
EXTREME SE TX/SW LA...AND WILL ONLY ENHANCE CONVECTION WITHIN THE
WARM SECTOR LATER TONIGHT AS IT MOVES INTO THE REGION LATE. NOT
LOOKING FOR SVR CONVECTION WITH THIS INITIAL SHORTWAVE...AND THE
SVR THREAT LOOKS LOW FRIDAY MORNING AS WELL...BUT PLACEMENT OF THE
SHORTWAVE AND WHETHER OR NOT ANY SFC HEATING CAN OCCUR WILL
DETERMINE WHETHER AN ISOLATED SVR RISK WILL BE POSSIBLE ESPECIALLY
BY AFTERNOON.

ONLY CHANGES NEEDED TO THIS EVENING/S FORECAST WAS TO RAISE POPS
TO LIKELY THIS EVENING FOR THE WRN SECTIONS OF E TX...WHERE
CONVECTION IS BECOMING MORE NUMEROUS NOW. DID KEEP LIKELY POPS
GOING ELSEWHERE AFTER 06Z AS THE CONVECTION SHOULD FILL IN.
FORECAST MIN TEMPS LOOK GOOD AS WELL...AS THEY SHOULD REMAIN
NEARLY STEADY...OR SLOWLY RISING...ESPECIALLY WITH THE PASSAGE OF
THE WARM FRONT AS IT LIFTS N LATE. THE REMAINDER OF THE FORECAST
REMAINS IN GOOD SHAPE.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
A WARM FRONT...ROUGHLY ALONG THE INTERSTATE 20 CORRIDOR...REMAINS
NEARLY STATIONARY AND THE FOCUS FOR VCTS CONDITIONS THROUGH 03/12Z.
ADDITIONALLY...EXPECT WIDESPREAD IFR/LIFR CEILINGS THROUGH THE
MORNING WITH THE POSSIBILITY OF CONVECTION REDEVELOPING FROM THE
WEST AFTER 03/18Z AS AN UPPER LOW EJECTS ACROSS OKLAHOMA.
OTHERWISE...EAST TO SOUTHEAST WINDS TO PREVAIL THROUGH THE TERMINAL
FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  75  62  72  44 /  70 100  70  70  10
MLU  62  73  62  73  46 /  70 100  60  80  20
DEQ  58  69  55  66  38 /  70 100  80  50  10
TXK  59  71  59  68  41 /  70 100  80  50  10
ELD  58  71  62  71  43 /  70 100  70  80  10
TYR  63  75  57  67  41 /  70 100  80  50  10
GGG  63  75  60  68  42 /  70 100  80  50  10
LFK  64  77  63  72  45 /  70  80  70  70  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/05
Hazardous weather outlook, Feb 2, 11:42 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CST THU FEB 2 2012

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
1142 AM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS SHOULD INCREASE ACROSS THE REGION
OVERNIGHT TONIGHT AS A DISTURBANCE MOVES INTO THE REGION
FROM THE SOUTHWEST. THESE THUNDERSTORMS SHOULD REMAIN
ELEVATED SO LARGE HAIL WOULD BE THE PRIMARY THREAT
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FRONTAL BOUNDARY CURRENTLY SOUTH OF THE INTERSTATE 20 CORRIDOR
OF NORTHEAST TEXAS AND NORTHERN LOUISIANA WILL LIFT BACK TO THE
NORTH AS A WARM FRONT ON FRIDAY. THE ATMOSPHERE IS EXPECTED TO
BECOME MODERATELY UNSTABLE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR ON FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE
REGION FROM CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THE DAY FRIDAY...SOME OF WHICH COULD PRODUCE
LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS.

BY FRIDAY NIGHT...A LINE OF THUNDERSTORMS IN ASSOCIATION WITH
A STRONG COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE INTO
THE REGION FROM THE WEST. HAIL...DAMAGING WIND GUSTS AND ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS LINE OF THUNDERSTORMS
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BECOME NECESSARY LATE TONIGHT IF
WIDESPREAD HAIL PRODUCING THUNDERSTORMS DEVELOP ACROSS THE
REGION. SPOTTER ACTIVATION WILL BECOME MORE LIKELY FRIDAY
INTO FRIDAY NIGHT AS THE ATMOSPHERE BECOMES MUCH MORE UNSTABLE
WITH SEVERE THUNDERSTORMS MORE PROBABLE.

LAZ010-011-017>022-TXZ149>153-165>167-031200-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1142 AM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS SHOULD INCREASE ACROSS THE REGION
OVERNIGHT TONIGHT AS A DISTURBANCE MOVES INTO THE REGION
FROM THE SOUTHWEST. THESE THUNDERSTORMS SHOULD REMAIN
ELEVATED SO LARGE HAIL WOULD BE THE PRIMARY THREAT
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FRONTAL BOUNDARY CURRENTLY SOUTH OF THE INTERSTATE 20 CORRIDOR
OF NORTHEAST TEXAS AND NORTHERN LOUISIANA WILL LIFT BACK TO THE
NORTH AS A WARM FRONT ON FRIDAY. THE ATMOSPHERE IS EXPECTED TO
BECOME MODERATELY UNSTABLE ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR ON FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE
REGION FROM CENTRAL TEXAS. HAIL AND STRONG WIND GUSTS CANNOT BE
RULED OUT WITH THE STRONGER THUNDERSTORM ACTIVITY DURING THE DAY
FRIDAY.

BY FRIDAY NIGHT...A LINE OF THUNDERSTORMS IN ASSOCIATION WITH
A STRONG COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE INTO
THE REGION FROM THE WEST. HAIL...DAMAGING WIND GUSTS AND ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS LINE OF THUNDERSTORMS
FRIDAY NIGHT..MAINLY ACROSS EASTERN TEXAS WITH THE THREAT
INCREASING FURTHER EAST INTO WEST CENTRAL AND EAST CENTRAL
LOUISIANA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STRONG STORMS WILL BE POSSIBLE OVERNIGHT TONIGHT BUT SPOTTER
ACTIVATION WILL BECOME MORE LIKELY LATE FRIDAY INTO FRIDAY NIGHT
WITH A MORE UNSTABLE ATMOSPHERE IN PLACE.

ELEVEN

In the hours before

Special weather statement, Feb 2, 9:11 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
911 PM CST THU FEB 2 2012

TXZ136-149-030415-
CHEROKEE-SMITH-
911 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1015 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     BULLARD...JACKSONVILLE...MAYDELLE...MOUNT SELMAN...REESE AND
     RUSK...

AT 912 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES EAST OF PALESTINE...MOVING
NORTHEAST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Feb 2, 10:10 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 PM CST THU FEB 2 2012

TXZ150-030500-
RUSK-
1010 PM CST THU FEB 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CST...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     MINDEN AND PINEHILL...

AT 1010 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MINDEN...OR 17
MILES SOUTH OF HENDERSON...MOVING NORTH AT 25 MPH.

PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

15

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.